Indiana, 2004

Flood in Indiana, January 4 to 18, 2004

January 4 to 18, 2004 · NWS IND · 1 event in 1 county or zone

2 to 5 inches of rain fell on the 1st through the 5th causing minor river flooding along the lower Wabash.Location: FS: Crest: Date of Crest:Vincennes 16.0 20.0 January 10Red Skelton Bridge 17.5 21.2 January 10Mount Carmel 19.0 28.1 January 13

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

2 to 5 inches of rain fell on the 1st through the 5th causing minor river flooding along the lower Wabash.Location: FS: Crest: Date of Crest:Vincennes 16.0 20.0 January 10Red Skelton Bridge 17.5 21.2 January 10Mount Carmel 19.0 28.1 January 13

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 3, 2:30 PM EST, 18 hours 23 minutes earlier.

Area forecast discussion, Jan 3, 2:30 PM EST, 18 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SAT JAN 3 2004

.DISCUSSION...PROBLEM OF DAY CONCERNS FLOOD POTENTIAL SRN PORTIONS
TONIGHT AND SUNDAY AND TIMING OF COLD AIR AND ITS IMPLICATIONS TO
PRECIP TYPE.

COLD FRONT MOVED JUST SOUTH OF IND THIS MORNING AND EXPECTED TO
REMAIN OVER CENTRAL IN THRU SUNDAY BEFORE PUSHING WELL TO THE
SOUTHEAST.  LOW PRESSURE SYSTEMS MOVING ALONG FRONT WITH MAIN LOW
ARRIVING SUNDAY.  COLD AIR POURS QUICKLY IN SUNDAY NIGHT ALONG WITH
DRYING..WITH COLD AIR REMAINING MUCH OF NEXT WEEK.

STRONG WAA INDICATED LATE TONIGHT WITH SOUTHERLY WINDS AT 850MB
OVERRIDING FRONT IN CTRL IN.  PWS AROUND AN INCH IN THE AREA.
MESOETA HAS TWO AXIS OF HEAVIEST PRECIP, ONE OVER SRN IN AND ONE
ACROSS NRN IN.  STILL CLOSE TO AN INCH OF RAIN IN BETWEEN.

WILL KEEP FLOOD WATCH FOR AREA FROM I70 SOUTH WITH SOME RIVERS
ALREADY IN FLOOD AND 6 HR FLOOD GUIDANCE UNDER AN INCH.  ONGOING
RAINFALL TODAY AND STRONG OMEGA FCST FOR LATE TONIGHT, WILL CONTINUE
TO CONTRIBUTE TO FLOOD POTENTIAL.

NEXT QUESTION IS FREEZING RAIN POTENTIAL NRN PORTION OF OUR AREA.
MESOETA APPEARS TO BE BEST MODEL FOR HANDLING THE COLD AIR.
TEMPERATURES FALL BELOW FREEZING ALONG OUR NORTHERN TIER SUNDAY
MORNING..ESPECIALLY LAF AREA.  LITTLE CHANGE IN TEMPERATURES DURING
THE DAY SUNDAY.  WILL BEGIN WINTER WEATHER ADVISORY NW CORNER LATE
TONIGHT AND INTO MIE AREA BY SUNDAY MORNING..CONTINUING THRU THE DAY
SUNDAY.

TEMPERATURES FALL QUICKLY SUNDAY EVENING AS LOW MOVES INTO OHIO BUT
PRECIP DIMINISHES QUICKLY AT SAME TIME.  SOME FREEZING RAIN AND SNOW
NORTHERN TWO THIRDS OF CWA BEFORE ENDING.  PRECIP EXPECTED TO END
SRN PORTIONS BEFORE POTENTIAL CHANGE OVER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...CONTINUE FLOOD WATCH ALONG AND
SOUTH OF INTERSTATE 70 TONIGHT AND SUNDAY.

WINTER WEATHER ADVISORY..NORTH OF IND FOR LATE TONIGHT AND SUNDAY
AND INTO MIE AREA SUNDAY.
&&

ALEXANDER/OGREN
Hazardous weather outlook, Jan 4, 5:55 AM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 AM EST SUN JAN 4 2004

INZ021-028>031-035>045-049-051100-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HENRY-HOWARD-
MADISON-MONTGOMERY-PARKE-PUTNAM-RANDOLPH-TIPPECANOE-TIPTON-
VERMILLION-WARREN-
555 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY. RAIN WILL CHANGE TO
FREEZING RAIN AND SLEET LATER THIS MORNING OR EARLY THIS AFTERNOON.
ICE MAY ACCUMLATE UP TO ONE QUARTER OF AN INCH. ICE AND GUSTY WINDS
MAY DAMAGE TREE LIMBS AND POWER LINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT CHANGES IN PRECIPITATION TYPE AND ANY ICE
ACCUMULATIONS TODAY.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

INZ046>048-051>057-060>065-067>072-051100-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MORGAN-
OWEN-RUSH-SHELBY-SULLIVAN-VIGO-
555 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY. HEAVY RAINFALL OF ONE HALF OF AN
INCH TO ONE AND ONE HALF INCHES MAY CAUSE FLOODING ALONG STREAMS AND
IN LOW AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HEAVY RAINFALL AND ANY FLOODING TODAY.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Knox

When
January 4, 8:53 AM EST to January 18, 9:25 AM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383987.